Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Can Lipitor Cause Cognitive Decline?

Tuesday, 02 Feb 2010 08:52 AM


Question: My elderly mother was sharp until she broke her hip. Approximately six months later she was put on Lipitor and a couple of months later, I noted a cognitive decline.

After four months her doctor put her on Aricept and Namenda. She is also on other medications and supplements including Fosamax, resveratrol, glucosamine, and turmeric. Is it possible that Lipitor is the cause of her decline?

Dr. Hibberd's Answer:

Any questions about side effects of a medication that is not immediately life-sustaining should cause reconsideration of its use. While cognitive decline is reported in all patients with vascular disease, on or off Lipitor, any question of drug-related decline should result in stopping the medication.

Reported decline on Lipitor has usually been transient and rare, but there seems little risk to stopping it for eight to twelve weeks and observing the effects. If improved, restart the medication, but if the effects reappear, you will need to select an alternative medication.

Namenda and Aricept are serious medications to treat Alzheimer’s disease. Her trauma with a broken hip probably involved a surgical procedure and general anesthesia to repair her hip. General anesthesia commonly results in cognitive decline, especially in patients near the threshold of decline with underlying Alzheimer's disease. It is usually reversible but is sometimes irreversible.

Sadly, this is the most likely cause of her problems with memory. Hopefully this will be temporary. The good news is that cognitive decline that has been reported on Lipitor has often reversed over a eight to twelve week drug holiday.

If you feel her other medications or supplements may be contributing, most physicians would stop them for three months, then reinstitute them if needed.








© HealthDay

 
1Like our page
2Share
Dr-Hibberd
280
2010-52-02
Tuesday, 02 Feb 2010 08:52 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved